Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 139, NWS Dodge City, KS

June 11, 2015Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 2015, 5:47 PM MDT for Hamilton County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2015, 5:47 PM MDT (23:47 UTC)
Expired
Jun 11, 2015, 6:08 PM MDT
In force
21 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 151 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 4:03 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1776 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

599 
WUUS53 KDDC 112347
SVRDDC
KSC075-120100-
/O.NEW.KDDC.SV.W.0139.150611T2347Z-150612T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
547 PM MDT THU JUN 11 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HAMILTON COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 700 PM MDT

* AT 546 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
  HOLLY...OR 7 MILES WEST OF COOLIDGE...MOVING EAST AT 25 MPH.

  HAZARD...TWO INCH HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  SYRACUSE AND COOLIDGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3811 10205 3811 10204 3810 10159 3777 10168
      3789 10204
TIME...MOT...LOC 2346Z 282DEG 21KT 3801 10214 

HAIL...2.00IN
WIND...70MPH

$$

KRUSE
1 follow-up statement
621 
WWUS53 KDDC 120008
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
608 PM MDT THU JUN 11 2015

KSC075-120017-
/O.CAN.KDDC.SV.W.0139.000000T0000Z-150612T0100Z/
HAMILTON KS-
608 PM MDT THU JUN 11 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HAMILTON COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3811 10205 3811 10204 3810 10159 3777 10168
      3789 10204
TIME...MOT...LOC 0006Z 282DEG 21KT 3742 10192 

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:35 PM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 11, 2:35 PM MDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT THU JUN 11 2015

...UPDATE TO LONG TERM...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 234 PM CDT THU JUN 11 2015

AN UPPER LOW AND ASSOCIATED SHORTWAVE TROUGH WILL MOVE FROM THE FOUR
CORNERS REGION AND INTO THE WESTERN HIGH PLAINS BY MORNING. AS THIS
SYSTEM APPROACHES NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
MOVE FROM EASTERN COLORADO AND ACROSS WESTERN KANSAS OVERNIGHT. ALSO
SOME SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND SOUTH OF
A COLD FRONT JUST SOUTH OF DODGE CITY LATE THIS AFTERNOON AND
EVENING. OTHER SEVERE STORMS ARE FORECAST TO MOVE OUT OF
SOUTHEASTERN COLORADO THIS EVENING AND INTO PARTS OF SOUTHWESTERN
KANSAS. THE PRIMARY SEVERE THREATS WILL BE LARGE HAIL FROM QUARTER
TO GOLFBALL AND STRONG WINDS INTO MUCH OF THE EVENING. LATER THIS
EVENING, AN MCS (MESOSCALE CONVECTIVE COMPLEX)IS FORECAST TO PUSH
INTO SOUTHWESTERN KANSAS AND MOVE ACROSS MOST OF THE AREA EXCEPT
LESSER CHANCES IN THE I-70 CORRIDOR. SLOWING MOVING STORMS, ABUNDANT
LAYER MOISTURE, PWATS NEAR 2 INCHES, WILL PROVIDE HEAVY RAINFALL
POTENTIAL OF 1 TO 2 INCHES OVERNIGHT. GFS MODEL LOOKS TO BE THE MOST
CONSERVATIVE WITH AROUND AN INCH, WHILE THE NAM SHOWS 2 TO 4 INCHES.
MUCH OF THE ISENTROPIC LIFT AND FRONTOGENESIS IS ALSO SOUTH OF DODGE
CITY. 6 HOURLY FLASH FOOD GUIDANCE IS AROUND 3 INCHES AND CURRENT
THOUGHTS ARE SOME LOCAL FLOODING PROBLEMS ARE POSSIBLE, HOWEVER NOT
WIDESPREAD FLOODING. SO WILL HOLD OFF ON A FLASH FLOOD WATCH AT THIS
TIME. LOW TEMPERATURES WILL RANGE FROM THE UPPER 50S FROM DODGE CITY
AND NORTH, AND IN THE MID 60S OVER PARTS OF SOUTH CENTRAL KANSAS, OR
SOUTHEAST OF DODGE CITY.

FOR FRIDAY, MUCH OF THE HEAVIER RAINFALL AND THUNDERSTORMS WILL BE
SOUTH OF KANSAS BORDER INTO TEXAS AND OKLAHOMA. SOME LINGERING
STORMS ARE POSSIBLE ACROSS MUCH OF SOUTHWEST KANSAS, NORTH OF A COLD
FRONT THAT WILL BE ACROSS THE TEXAS PANHANDLE AND NORTHWEST
OKLAHOMA. LOTS OF CLOUDS ARE FORECAST ACROSS KANSAS WITH HIGHS
ONLY IN THE 70 TO 75 DEGREE RANGE.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 327 PM CDT THU JUN 11 2015

A RATHER ACTIVE WEATHER PATTERN WILL CONTINUE AS MEDIUM RANGE MODELS
INDICATE AN UPPER LEVEL TROUGH OF LOW PRESSURE PUSHING SLOWLY
EASTWARD ACROSS THE WESTERN HIGH PLAINS FRIDAY NIGHT THEN LIFTING
NORTHEAST INTO THE NORTHERN PLAINS SATURDAY. AS THE SYSTEM
TRANSITIONS THROUGH, A SERIES OF H5 VORT MAXIMA WILL CONTINUE TO
EJECT OUT OF THE SOUTHERN ROCKIES INTO THE WESTERN HIGH PLAINS.
MEANWHILE, A STALLED OUT FRONTAL BOUNDARY IS EXPECTED TO BEGIN
LIFTING VERY SLOWLY BACK TO THE NORTH THROUGH SATURDAY PROVIDING
AMPLE FORCING NEAR THE SURFACE. ALONG WITH THE PRESENCE OF
SIGNIFICANT MOISTURE IN THE LOWER/MID LEVELS, PERIODS OF SHOWERS
AND THUNDERSTORMS ARE LIKELY ACROSS CENTRAL AND PORTIONS OF
SOUTHWEST KANSAS FRIDAY NIGHT INTO SATURDAY. HOWEVER, THE THREAT
FOR SEVERE STORMS WILL BE LOW WITH A WEAK FLOW ALOFT AND GFS/ECMWF
MODEL SOUNDINGS SHOWING LIMITED INSTABILITY WITH NEAR SATURATED
PROFILES. ALTHOUGH, ENOUGH CAPE WILL BE PRESENT TO SUPPORT
ISOLATED TO WIDELY SCATTERED THUNDER. STORM CHANCES WILL CONTINUE
INTO SUNDAY AND MONDAY AS A SECONDARY UPPER LEVEL SHORTWAVE SHIFTS
SLOWLY EAST ACROSS THE DESERT SOUTHWEST INTO THE SOUTH PLAINS. THE
POTENTIAL FOR STRONGER STORMS EXISTS SUNDAY AS GFS/ECMWF MODEL
SOUNDINGS INDICATE SLIGHTLY MORE INSTABILITY.

WARMER TEMPERATURES CAN BE EXPECTED SATURDAY AS A LEE SIDE TROUGH OF
LOW PRESSURE DEVELOPS ACROSS EASTERN COLORADO RETURNING A SOUTHERLY
FLOW TO WESTERN KANSAS. THIS WILL DRAW SLIGHTLY WARMER AIR NORTHWARD
INTO THE AREA WITH H85 TEMPERATURES NEAR 20C ACROSS CENTRAL AND
SOUTHWEST KANSAS. LOOK FOR HIGHS UP NEAR 80F SATURDAY AFTERNOON. THE
WARMING TREND WILL CONTINUE INTO SUNDAY UNDER THE INFLUENCE OF A
PREVAILING SOUTHERLY FLOW RAISING HIGHS WELL UP INTO THE 80S(F)
SUNDAY AFTERNOON. SIMILAR TEMPERATURES CAN BE EXPECTED MONDAY AS
WELL WITH THE AIR MASS UNDERGOING LITTLE CHANGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1156 AM CDT THU JUN 11 2015

AS A SHORTWAVE TROUGH APPROACHES LATER TONIGHT, NUMEROUS
THUNDERSTORMS ARE EXPECTED TO MOVE INTO WESTERN KANSAS, MAINLY
AFTER 05Z AT KGCK AND KDDC. ALSO STRATUS WILL LIKELY DEVELOP WITH
SOME IFR/MVFR CIGS AFTER MIDNIGHT. EXPECT NORTHEAST WINDS 10-15KT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  71  61  80 /  90  60  60  60
GCK  59  68  58  80 /  90  50  50  50
EHA  58  68  56  81 /  80  70  40  30
LBL  62  71  61  80 /  80  70  60  50
HYS  59  70  60  78 /  50  50  60  50
P28  66  76  65  81 /  70  70  80  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...JJOHNSON
AVIATION...KRUSE
Hazardous weather outlook, Jun 11, 1:55 PM MDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT THU JUN 11 2015

KSZ030-031-043>046-061>066-074>081-084>090-122000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
255 PM CDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS, SOME WITH LARGE HAIL FROM QUARTER TO
GOLFBALL SIZE, AND STRONG WINDS OVER 60 MPH, ARE POSSIBLE ALONG
AND SOUTH OF A COLD FRONT. THE COLD FRONT WILL BE FROM NEAR
ASHLAND TO PRATT THIS EVENING. OTHER SEVERE THUNDERSTORMS WILL
MOVE OUT OF SOUTHEASTERN COLORADO AND INTO PARTS OF SOUTHWESTERN
KANSAS THIS EVENING. MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED
OVERNIGHT WITH HEAVY RAINFALL POTENTIAL OF 1 TO 2 INCHES. WHILE
WIDESPREAD FLOODING IS NOT EXPECTED, SOME LOCAL FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE ARE VARYING CHANCES OF THUNDERSTORMS THROUGH TUESDAY. THESE
STORMS WILL PROBABLY NOT BE SEVERE. LOCALLY HEAVY RAINFALL IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT
GENERALLY SOUTH OF A LINE FROM SYRACUSE TO NEAR DODGE CITY AND
PRATT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Local storm report, Jun 11, 4:59 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT THU JUN 11 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 NW PRESTON            37.78N 98.58W
06/11/2015  E1.75 INCH       PRATT              KS   PUBLIC

&&

MSCOTT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:32 PM MDTSpecial Weather StatementDDCHamilton43 min
Jun 10, 11:00 PM MDTSpecial Weather StatementDDCRush45 min
Jun 11, 4:48 PM MDTSevere Thunderstorm WarningDDCPratt57 min
Jun 11, 5:42 PM MDTSevere Thunderstorm WarningDDCMorton, Stanton63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.